Are meds killing too?
Mar 19, 2003
I am on a drug holiday until cd4's hit 350. It seems since on meds, my lipids are off the scale, BP is high. Now, I've read an article saying people are not dying of AIDS these days as HIV infected people are now dying of liver disease, heart attacks, strokes, etc. Is there a time to tell a patient discontinue meds due a high risk of one these occuring, or do you just make the patient keep taking their pills. While on Agenerase, I had a triglyceride of 1100!! How much would you take that into account. RIght now I am assuming if you don't die of AIDS, something medication related will! Thank-You for your input.
Response from Dr. Young
Thanks for your question.
Your point is a good one, and illustrates the dilema for all medical treatments-- the ideal treatment has no risks and all benefit. Unfortunately, HIV medications have their risks of complications or toxicities- like elevations in lipids. Serious toxicities from medications point out the need for close monitoring for persons that take medications and why we are reluctant to start medications in every person at this time.
Persons with HIV often have increased risk of other medical complications- some that are clearly drug related and others that might either be virus-related or a combination of both. The issue of cardiovascular disease is a good example where at the moment, the link to HIV therapies is controversial and recent data remains conflicting. Nevertheless, it is probably safe to say that for persons at risk of heart disease, drug-induced elevations in lipids is probably not a great thing. By contrast for persons with very low CD4 cell counts and a high risk of death from HIV disease, the short- or intermediate-term risk of drug-induced elevations in lipids is probably trivial.
Additionally, as persons with HIV survive longer, from a HIV perspective, other concomitant medical conditions may become the dominant issue for medical managment (or disability or death). This is definately the case for those persons who are coinfected with hepatitis B or C viruses, for example. This is likely why we are seeing increasing numbers of deaths from liver disease among persons who are coinfected with HIV and hepatitis viruses.
These cases illustrates that medical care is a balancing act between HIV, medications and other illnesses. There are actually very few deaths from drug-related complications, though they still occur. Most of the non-AIDS deaths often are the result of preexisting illnesses or perhaps a changing epidemiology of HIV itself. -BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Red Spots Could I Have HIV
- Achy Balls After Blowjob Worried I Have HIV
- Itchy Testicles After Masturbation Sign Of HIV AIDS
- Itchy Vagina After Touching Skin Sign Of HIV AIDS
- How Does Thrush Spread To Other People?
- How Long Does It Normally Take For Your Pap Smear Test Results Come Back?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.